[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1974

Toxic Epidermal Necrolysis Caused by "Gin and Tonic"

Author Affiliations

Durham, NC

Arch Dermatol. 1974;109(6):909. doi:10.1001/archderm.1974.01630060077022

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Over 100 different drugs have been incriminated as possible causes of toxic epidermal necrolysis. We believe that we have a patient who is sensitive to that small quantity of quinine present in tonic water.In August 1972, we initially saw a 55-year-old white man in consultation for the evaluation of an almost yearly recurrence of desquamation and peeling of large areas of his skin. For a five-year period, the patient stated that, while otherwise in excellent health, he would annually experience a burning sensation of his palms and soles, which would be followed by generalized redness ultimately eventuating in peeling of large areas of his skin. During these times, he also occasionally noted a mild sore throat and feeling of malaise.Careful questioning of the patient revealed no specific relationship to concurrent illnesses or to the known ingestion of drugs. As an example, the patient was told

First Page Preview View Large
First page PDF preview
First page PDF preview
×